0item(s)

You have no items in your shopping cart.

Product was successfully added to your shopping cart.

Is My Rash a Symptom of HIV or Something Else?

When a person is infected with the Human Immunodeficiency Virus (HIV), a plethora of symptoms such as flu and feverish feelings become evident. However, the earliest symptom of HIV as reported in numerous cases are rashes or lesions on the body of the patient. The reason for this is not far-fetched since rashes appear as a result of the immune system of the patient becoming weak and unable to fight the virus thus causing a skin reaction.

Rash, being a symptom of HIV, usually occur within the first two (2) months of being infected with the virus. It is relevant to note at this juncture that rashes or lesions are also symptoms of other Sexually Transmitted Diseases (STD) or viral infections and consequently, it is pertinent to learn how to identify rash occasioned by HIV infection and distinguish them from rashes caused by other STDs.

It has also been researched and reported that rash, as an HIV symptom, is either caused by HIV infection or caused as a side-effect of HIV antiretroviral drugs or medication.

How Do I identify HIV rash?

It matters less whether the rash is caused as a result of the HIV infection itself or caused by side-effects of antiretroviral medication, as the case may be. What really matters is that the HIV rash symptom usually appears flat or barely raised with small reddish dots or spots in light-skinned people, and black or dark purple color, in dark-skinned people. The HIV rash can appear on any part of the body particularly on the face, chest, feet, and hands. One of its major characteristics is that the HIV rash causes itchiness and can further cause mouth ulcers. To diagnose without looking only at the rash symptoms there is an oral and blood test available. These tests are designed to detect the specific antibodies that are created in the body from the infection.

READ
HIV Rapid Self Test Kits

What are the Dangers of HIV Rash?

The severity or otherwise of HIV rash is not the same every time or easily compartmentalized. While in some cases, HIV rash appears to be mild and gentle, in some other cases, HIV rash may be severe as much as causing serious damage to the skin. The level of HIV rash can also be, so high that on its own, it may become life-threatening.

On the other hand, when HIV rash is caused by side-effects of antiretroviral drugs or medications, there is a potentially serious skin rash (though very rare) that can occur. This very rare but potentially serious skin rash is known as Steves-Johnson Syndrome (SJS).

When this rare condition of SJS aggravates and covers about 30 percent of a patient’s body, it becomes severe and deadly and becomes what is further called Toxic Epidermal Necrolysis (TEN). Thus, it is advisable to monitor your health and conduct HIV tests regularly to ensure you are aware of your HIV status whenever you see rash symptoms.

How HIV Progresses to AIDS

Can HIV Rash be a Symptom Caused by a Side-Effect of Medication

Apart from rash appearing as a natural symptom of HIV infection, HIV rashes may also appear as either a side-effect of or an allergic reaction to some HIV antiretroviral drugs or medication. It is reported that three (3) classes of antiretroviral drugs or medications are liable for causing HIV rash. These drugs are:

  • Non-Nucleoside Reverse Transcriptase Inhibitors (NNRTIS) medications, especially Nevirapine, which are liable for most of the HIV rash caused by HIV medication and is also reported to be the most severe. HIV rash caused by NNRTIS drugs are also gender-sensitive as they are more likely to appear in women than in men.
  • Nucleoside Reverse Transcriptase Inhibitors (NRTI) drugs or medications such as Abacavir may occasion severe allergic reactions which could cause HIV rash in some people. Though Ziagen (an NRTI medication) rarely cause HIV rash as a side-effect, if it does cause HIV rash, the patient should consult a physician immediately.
  • Protease Inhibitor (PI) drugs or medications such as Tipranavir and Amprenavir are usually reported to cause HIV rash as side-effects or allergic reactions.
READ
What Complications Can HIV And AIDS Cause?

The ABC of Diagnosing HIV

How Do I Treat HIV Rash?

Advancement in modern medicine shows that a lot of health problems, especially when it has to do with skin problems have become easy to treat. Consequently, HIV rash has also become quite easy to treat. Treatment of HIV rash as stated above means that although medication may alleviate the condition, total eradication of HIV rash would have to come with total eradication of HIV, thus, since HIV has not been eradicated yet, eradication of HIV rash in the patient is difficult as recurrence is common so long as the HIV subsists.

Type of medicines that fight against HIV rash

The medication to employ in the effective management of HIV rash is dependent on the cause of the HIV rash in the first place. Ordinarily, over-the-counter drugs like Hydrocortisone cream, Diphenhydramine, etc., have been clinically tested and have proven over time to alleviate itchiness and reduce the size of the HIV rash.

These over-the-counter drugs are efficient when dealing with mild or benign HIV rash, however, if the HIV rash is severe, these over-the-counter drugs mentioned above may fall short of being efficient and in that circumstance, what may be required of the patient is to get prescription medication as prescribed by a healthcare provider.

How to deal with HIV rash

Apart from medication, or better still, in addition to medication, other ways of managing HIV rash have to do with the patient’s lifestyle and some changes in that lifestyle may reduce the severity of the HIV rash symptom. The patient should avoid hot showers and baths as this usually worsens the condition. It is also advised that the patient should avoid direct sunlight, use only mild toiletries and detergents, use moisturizers or calamine lotion, wear cotton and avoid wearing wool, etc.

READ
The Importance Of Recognizing HIV Symptoms And HIV Testing

It is vital to see a doctor once rashes or lesions begin to appear on any part of your body because one of the greatest weapons in the fight against HIV is early detection and early management of the deadly virus until our ingenuity and research brings us a cure.